Pediatric critical incidents reported over 15 years at a tertiary care teaching hospital of a developing country
Background and Aims: The role of critical incident (CI) reporting is well established in improving patient safety but only a limited number of available reports relate to pediatric incidents. Our aim was to analyze the reported CIs specific to pediatric patients in our database and to reevaluate the value of this program in addressing issues in pediatric anesthesia practice. Material and Methods: Incidents related to pediatric population from neonatal period till the age of 12 years were selected. A review of all CI records collected between January 1998 and December 2012, in the Department of Anaesthesiology of Aga Khan University hospital was done. This was retrospective form review. The Department has a structured CI form in use since 1998 which is intermittently evaluated and modified if needed. Results: A total of 451 pediatric CIs were included. Thirty‑four percent of the incidents were reported in infants. Ninety‑six percent of the reported incidents took place during elective surgery and 4% during emergency surgery. Equipment‑related events (n = 114), respiratory events (n = 112), and drug events (n = 110) were equally distributed (25.6%, 25.3%, and 24.7%). Human factors accounted for 74% of reports followed by, equipment failure (10%) and patient factors (8%). Only 5% of the incidents were system errors. Failure to check (equipment/drugs/doses) was the most common cause for human factors. Poor outcome was seen in 7% of cases. Conclusion: Medication and equipment are the clinical areas that need to be looked at more closely. We also recommend quality improvement projects in both these areas as well as training of residents and staff in managing airway‑related problems in pediatric patients.
Journal of Anaesthesiology Clinical Pharmacology
Khan, F. A.,
(2018). Pediatric critical incidents reported over 15 years at a tertiary care teaching hospital of a developing country. Journal of Anaesthesiology Clinical Pharmacology, 34(1), 78-83.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_anaesth/144